Inventiones mathematicae

, Volume 160, Issue 1, pp 59–95 | Cite as

Extending Lipschitz functions via random metric partitions

  • James R. Lee
  • Assaf Naor


Banach Space Riemannian Manifold Target Space Lipschitz Constant Universal Constant 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ball, K.: Markov chains, Riesz transforms and Lipschitz maps. Geom. Funct. Anal. 2, 137–172 (1992)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bartal, Y.: Probabilistic approximation of metric spaces and its algorithmic applications. In: Proceedings of the 37th Annual Symposium Foundations of Computer Science 1998Google Scholar
  3. 3.
    Benyamini, Y., Lindenstrauss, J.: Geometric nonlinear functional analysis, Vol. 1. Vol. 48 of American Mathematical Society Colloquium Publications. Providence, RI: American Mathematical Society 2000Google Scholar
  4. 4.
    Brudnyi, Y., Shvartsman, P.: Stability of the Lipschitz extension property under metric transforms. Geom. Funct. Anal. 12, 73–79 (2002)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Buyalo, S., Schroeder, V.: Extension of Lipschitz maps into 3-manifolds. Asian J. Math. 5, 685–704 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Calinescu, G., Karloff, H., Rabani, Y.: Approximation algorithms for the 0-extension problem. In: Proceedings of the 12th Annual ACM-SIAM Symposium on Discrete Algorithms. ACM 2001Google Scholar
  7. 7.
    Charikar, M., Chekuri, C., Goel, A., Guha, S., Plotkin, S.A.: Approximating a finite metric by a small number of tree metrics. In: Proceedings of the 39th Annual Symposium on Foundations of Computer Science 1998Google Scholar
  8. 8.
    Fakcharoenphol, J., Harrelson, C., Rao, S., Talwar, K.: An improved approximation algorithm for the 0-extension problem. In: Proceedings of the 14th Annual ACM-SIAM Symposium on Discrete Algorithms. ACM 2003Google Scholar
  9. 9.
    Fakcharoenphol, J., Rao, S., Talwar, K.: A tight bound on approximating arbitrary metrics by tree metrics. In: 35th Annual ACM Symposium on Theory of Computing. ACM 2003Google Scholar
  10. 10.
    Fakcharoenphol, J., Talwar, K.: An improved decomposition theorem for graphs excluding a fixed minor. In: 7th International Workshop on Randomization and Approximation Techniques in Computer Science. Berlin, Heidelberg, New York: Springer 2003Google Scholar
  11. 11.
    Gromov, M.: Asymptotic invariants of infinite groups. In: Geometric group theory, Vol. 2 (Sussex 1991), Vol. 182 of London Math. Soc. Lecture Note Ser., pp. 1–295. Cambridge: Cambridge Univ. Press 1993Google Scholar
  12. 12.
    Gromov, M.: Metric structures for Riemannian and non-Riemannian spaces. Boston: Birkhäuser 1999Google Scholar
  13. 13.
    Gromov, M.: Random walk in random groups. Geom. Funct. Anal. 13, 73–146 (2003)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Gutpa, A., Krauthgamer, R., Lee, J.R.: Bounded geometries, fractals, and low-distortion embeddings. In: Proceedings of the 44th Annual Symposium on Foundations of Computer Science 2003Google Scholar
  15. 15.
    Heinonen, J.: Lectures on analysis on metric spaces. Universitext. New York: Springer 2001Google Scholar
  16. 16.
    John, F.: Extremum problems with inequlities as subsidiary conditions. Courant Anniversary Volume, pp. 187, 204, 245. New York: Interscience 1948Google Scholar
  17. 17.
    Johnson, W.B., Lindenstrauss, J.: Extensions of Lipschitz mappings into a Hilbert space. In: Conference in modern analysis and probability (New Haven, CT 1982), Vol. 26 of Contemp. Math., pp. 189–206. Providence, RI: Amer. Math. Soc. 1984Google Scholar
  18. 18.
    Johnson, W.B., Lindenstrauss, J., Schechtman, G.: Extensions of Lipschitz maps into Banach spaces. Isr. J. Math. 54, 129–138 (1986)CrossRefGoogle Scholar
  19. 19.
    Kirszbraun, M.D.: Über die zusammenziehenden und Lipschitzchen Transformationen. Fundam. Math. 22, 77–108 (1934)Google Scholar
  20. 20.
    Klein, P., Plotkin, S.A., Rao, S.: Excluded minors, network decomposition, and multicommodity flow. In: 25th Annual ACM Symposium on Theory of Computing, pp. 682–690, 1993Google Scholar
  21. 21.
    Kuratowski, K., Ryll-Nardzewski, C.: A general theorem on selectors. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astron. Phys. 13, 397–403 (1965)MathSciNetGoogle Scholar
  22. 22.
    Lang, U.: Extendability of large-scale Lipschitz maps. Trans. Am. Math. Soc. 351, 3975–3988 (1999)CrossRefGoogle Scholar
  23. 23.
    Lang, U., Pavlović, B., Schroeder, V.: Extensions of Lipschitz maps into Hadamard spaces. Geom. Funct. Anal. 10, 1527–1553 (2000)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Lang, U., Schroeder, V.: Kirszbraun’s theorem and metric spaces of bounded curvature. Geom. Funct. Anal. 7, 535–560 (1997)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Lee, J.R., Naor, A.: Absolute Lipschitz extendability. C. R. Acad. Sci., Paris, Sér. I, Math. 338, 859–862 (2004)CrossRefGoogle Scholar
  26. 26.
    Lindenstrauss, J.: On nonlinear projections in Banach spaces. Mich. Math. J. 11, 263–287 (1964)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Linial, N., Saks, M.: Low diameter graph decompositions. Combinatorica 13, 441–454 (1993)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Marcus, M.B., Pisier, G.: Characterizations of almost surely continuous p-stable random Fourier series and strongly stationary processes. Acta Math. 152, 245–301 (1984)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Matoušek, J.: Extension of Lipschitz mappings on metric trees. Commentat. Math. Univ. Carol. 31, 99–104 (1990)Google Scholar
  30. 30.
    Mohar, B., Thomassen, C.: Graphs on surfaces. Johns Hopkins Studies in the Mathematical Sciences. Baltimore, MD: Johns Hopkins University Press 2001Google Scholar
  31. 31.
    Naor, A.: A phase transition phenomenon between the isometric and isomorphic extension problems for Hölder functions between Lp spaces. Mathematika 48, 253–271 (2001)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Rao, S.: Small distortion and volume preserving embeddings for planar and Euclidean metrics. In: Proceedings of the 15th Annual Symposium on Computational Geometry, pp. 300–306. ACM 1999Google Scholar
  33. 33.
    Robertson, N., Seymour, P.D.: Graph minors. VIII. A Kuratowski theorem for general surfaces. J. Comb. Theory, Ser. B 48, 255–288 (1990)CrossRefGoogle Scholar
  34. 34.
    Silberman, L.: Addendum to “Random walk in random groups” by M. Gromov. Geom. Funct. Anal. 13, 147–177 (2003)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Tsar’kov, I.G.: Extension of Hilbert-valued Lipschitz mappings. Vestn. Mosk. Univ., Ser. I 6, 9–16, 72 (1999)MathSciNetGoogle Scholar
  36. 36.
    Wells, J.H., Williams, L.R.: Embeddings and extensions in analysis. New York: Springer 1975. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 84Google Scholar
  37. 37.
    Whitney, H.: Analytic extension of differentiable functions defined in closed sets. Trans. Am. Math. Soc. 36, 63–89 (1934)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Whitney, H.: Differentiable functions defined in closed sets I. Trans. Am. Math. Soc. 36, 369–387 (1934)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  1. 1.Computer Science DivisionUniversity of California at BerkeleyBerkeleyUSA
  2. 2.Microsoft ResearchRedmondUSA

Personalised recommendations